Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS San Diego, CA

February 17, 2017Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 17, 2017, 4:51 PM PST for Orange County, California. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2017, 4:51 PM PST (00:51 UTC)
Expired
Feb 17, 2017, 5:45 PM PST
In force
54 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 26 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 5:40 PM PSTNON-TSTM WND DMG1 Nnw Santa Ana, CATREE DOWN ON W 3RD ST BLOCKING TRAFFIC. TREE SMASHED CAR.
Feb 17, 5:53 PM PSTTSTM WND DMGLaguna Beach, CAAPPROX 20 TREES DOWNED FROM CONVECTIVE WINDS IN LAGUNA BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS56 KSGX 180051
SVRSGX
CAC059-180145-
/O.NEW.KSGX.SV.W.0005.170218T0051Z-170218T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
451 PM PST FRI FEB 17 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Orange County in southwestern California...

* Until 545 PM PST

* At 448 PM PST, NWS Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 65
  mph. These storms were located along a line extending from Los
  Alamitos and Huntington Beach to offshore 20 miles west of San Clemente,
  and moving east at 15 mph.

  Wind gusts of 65 mph are expected with the line of heavy rain.

* Locations impacted include...
  Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
  Fullerton, Costa Mesa, Mission Viejo, Tustin, Yorba Linda, Seal
  Beach, Laguna Beach, Dana Point and Newport Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3375 11811 3376 11809 3394 11796 3393 11777
      3371 11753 3364 11744 3345 11760 3344 11764
      3346 11770 3354 11779 3359 11787 3360 11793
      3371 11806 3371 11808
TIME...MOT...LOC 0046Z 320DEG 11KT 3378 11807 3340 11767 

$$

Tardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:41 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 2:41 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
241 PM PST Fri Feb 17 2017

...Major Pacific storm system to greatly impact the region with
damaging wind gusts and flooding this afternoon and evening...

.SYNOPSIS...
A powerful Pacific storm will bring bring damaging winds, flooding
and heavy mountain snow to the region this afternoon and evening.
Winds will decrease as heavy rain turns to showers tonight. Showers
will continue tonight through Sunday morning. Dry weather returns
Sunday, but a small chance of light rain is forecast Monday
through Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

We are confident that major impacts will occur with this storm
system...possibly the strongest storm we've seen this winter.

A band of moderate to heavy rain is currently moving into Orange
and San Bernardino Counties this afternoon. Already strong winds
will increase even more as the rain band gradually tracks through
the region this afternoon and evening. Gusts along the coast will
exceed 50 mph and gusts in parts of the mountains and deserts will
exceed 70 mph. This will be a widespread strong wind event! Plan
for widespread urban flooding, small stream flooding in the
backcountry, and particularly for burn areas. Also expect the wind
to knock down trees and power lines, and the resulting damage and
power outages.

Heaviest rainfall amounts will be over Orange and San Bernardino
Counties. With very high atmospheric moisture in place rainfall
rates of one-half to up to 1 inch per hour will be possible during
the height of the rain event with highest rates along favorable
SSW facing slopes. This amount of short-duration rainfall will
likely lead to significant flooding issues in urbanized areas and
flash flooding in the mountains. Thunderstorms are remotely
possible and may bring briefly intense bursts of rain.

...Rainfall forecast through tonight...

ORANGE COUNTY..............2.5 to 4.5 inches (highest totals in
the Santa Ana Mountains).
SAN BERNARDINO MOUNTAINS...3 TO 8 inches (highest along SSW slopes).
RIVERSIDE COUNTY...........1.5 TO 3 inches.
SAN DIEGO COUNTY...........1.5 TO 2.5 inches.
UPPER AND LOWER DESERTS....0.25 to 1.5 inches.

Snow levels will be around 6500 feet during the heaviest
precipitation, and then lower to about 5000 feet Saturday
morning. Snow showers will continue Saturday and Saturday night.
Total Snowfall forecast is for 4 to 12 inches between 6000 to
7000 feet, 1 to 2 feet between 7000 to 8000 feet, with isolated
amounts of 2 to 3 feet possible above 8000 feet. An inch or two
could fall as low as 5000 feet...bringing winter impacts to the
mountain passes.

After about 9 pm the winds will quickly diminish and the heavy
rain will turn to showers. Showers and isolated thunderstorms
will continue through Saturday and Saturday night.

A ridge of high pressure will bring dry weather Sunday, but
our region will remain on the southern fringes of a stream of
moisture for several days. That will mean small chances of light
showers Monday through Wednesday. A trough of low pressure on
Wednesday will bring more winds. Dry weather appears to follow
Thursday heading into next weekend.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 2 AM PST Saturday for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-San Bernardino and Riverside County
     Valleys-The Inland Empire-San Diego County Coastal Areas-
     San Diego County Deserts-San Diego County Mountains-San
     Diego County Valleys-San Gorgonio Pass Near Banning-Santa
     Ana Mountains and Foothills.

     Flash Flood Watch through Saturday afternoon for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until 7 AM PST Saturday for Riverside
     County Mountains-San Bernardino County Mountains.

     High Surf Warning until 10 PM PST Sunday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Gale Warning until 10 PM PST Sunday for Coastal Waters from San
     Mateo Point to the Mexican Border and out to 30 nm-Waters
     from San Mateo point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Harrison

In the hours before

Local storm report, Feb 17, 3:56 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND DMG 6 WSW POWAY             32.96N 117.13W
02/17/2017                   SAN DIEGO          CA   COUNTY OFFICIAL

            CARMEL MOUNTAIN RD & BLACK MOUNTAIN RD, TREE
            KNOCKED OVER BLOCKING EAST BOUND LANE IN
            FRONT OF HIGH SCHOOL.

&&

LJ
Local storm report, Feb 17, 3:59 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     NON-TSTM WND DMG 1 SW TUSTIN FOOTHILLS   33.76N 117.80W
02/17/2017                   ORANGE             CA   TRAINED SPOTTER

            POWER LINES DOWN ON ROADWAY NEAR SE SKYLINE
            DRIVE. .

&&

LJ
Local storm report, Feb 17, 4:16 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG 6 NW LA MESA            32.83N 117.10W
02/17/2017                   SAN DIEGO          CA   NWS EMPLOYEE

            LARGE TREE 18 INCH DIAMETER DOWN BLOCKING
            ROADWAY. .

&&

LJ
Local storm report, Feb 17, 4:37 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
437 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     DEBRIS FLOW      9 ESE WRIGHTWOOD        34.31N 117.48W
02/17/2017                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            WESTBOUND 138 FULL CLOSURE AT CAJON BLVD DUE
            TO SLIDE REMOVAL.

&&

LJ
Local storm report, Feb 17, 4:41 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
441 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND DMG 2 SE ENCINITAS          33.03N 117.23W
02/17/2017                   SAN DIEGO          CA   NWS EMPLOYEE

            LARGE TREE DOWN NEAR LA BAJADA ROAD. .

&&

LJ
Local storm report, Feb 17, 4:50 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
450 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG 8 SSE DEL MAR           32.86N 117.23W
02/17/2017                   SAN DIEGO          CA   LAW ENFORCEMENT

            TREE BLOCKING NORTHBOUND LANE OF VIA
            MALLORCA , APPROX. 30 FEET LONG, 10 FEET
            DIAMETER.

&&

LJ

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 5:11 PM PSTSpecial Marine WarningSGX94 min
Feb 17, 5:12 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino4 hr
Feb 17, 5:43 PM PSTSevere Thunderstorm WarningSGXSan Diego62 min
Feb 17, 5:48 PM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 17, 5:48 PM PSTSevere Thunderstorm WarningSGXOrange57 min
Feb 17, 6:21 PM PSTFlash Flood WarningSGXSan Bernardino4 hr
Feb 17, 9:00 PM PSTSmall Craft AdvisorySGX49 hr
Feb 17, 10:15 PM PSTAreal Flood WarningSGXRiverside, San Bernardino9 hr
Feb 17, 10:50 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego7 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.